Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 270, NWS State College, PA

August 22, 2019Blair County, Cambria County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2019, 4:27 PM EDT for Blair County, Cambria County, Huntingdon County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2019, 4:27 PM EDT (20:27 UTC)
Expired
Aug 22, 2019, 5:30 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:30 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 22, 3:30 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
330 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A cold front will push through the state this evening, bringing
fairly widespread showers and scattered thunderstorms. Cooler
and much less humid air will move in for Friday and will last
through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Cold front now runs from near KFIG (Clearfield) to KN38
(Wellsboro). The wind has turned due north over the nrn
counties. A patch of --RA is moving into the far NW, well behind
the front. It should dry up slowly as it moves into our CWA.

The current radar trends show the showers struggling to overcome
some slight warming aloft. The tallest clouds are along and just
S of the front. However, the vort max is now into SWrn PA, and
additional tall showers are cranking up over SWrn PA. This is a
good idea of what will happen through the rest of the aftn and
evening - development of TSRA as the instability rises. Shear
still 30-40KTs, but CAPE limited thus far. Still expect the CAPE
to get big in the SE, but it could stay (well) below 1000J for
other places. Still some threat for showers to pass over the
same areas which could make an isolated flooding report.

Expect the storms to sink south of the area as they die off in
the mid-evening. All should be quiet by 10-11 PM in the far SE.
Clearing across the north may be followed by some lower clouds
later at night. But, fog is also possible in many places, esp in
the northern valleys if it stays more-clear, and anywhere the
rain stops and it clears out immediately after. Many places will
have mid-high clouds overhead for much of the night, though.
Expect some sprinkles to hang on through the night along and
south of route 22/PA Turnpike.

Mins will get down to 50F or lower in the north due to the
clearing. If lows clouds come back, it would not be so cold and
temps may even rise before sunrise there. Mins will still be in
the 60s over the SE half of the area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The front is still progged to stall out 100mi or so south of the
Mason-Dixon line. But, much drier air will spread through all
the area and bring dry and cooler conditions for Friday (and all
the weekend). Any early fog (and/or sprinkles in the south) will
dissipate soon after sunrise. Maxes will hold in the 60s over
the highest hill tops but still get into the u70s in the larger
cities of the Susq valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An extensive area of high pressure will bring fair and dry
weather to central PA this weekend. Weekend temperatures should
be near to slightly below normal for late-August, with a dry
airmass providing pleasantly warm afternoons and comfortable
nights.

Heading into next week, the question will be how quickly return
flow develops and brings moisture back into the area. The GFS
continues to be a bit more bullish, bringing showers back into
the region Monday, while the ECMWF delays the wet weather until
Tuesday. Given the uncertainty, went with a model blend and
gradually increase PoPs Monday into Tuesday. PoPs should peak
Wednesday with a frontal passage, with a drying trend for the
later part of next week.

The temperature forecast becomes less certain early next week,
as models develop southeasterly low-level flow that may advect
clouds into the area and result in lower high temps Monday and
Tuesday. Following the mid-week frontal passage, cooler and
drier weather should return late next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A west-east cold front has sunk southward to almost I-80 in the
west, but hanging on in about 20nmi north of KIPT. Anywhere
south of the front could see TSRA this aftn and early evening.

The highest chc of TS is along I-80 thru 20Z, but the chcs
increase for the srn half of the area almost all at the same
time. The worst of the storms will likely hold off until after
22Z in MDT and LNS, but the threat there will be over there by
03Z as the front will have passed thru before then. Some patchy
light rain is possible overnight for any of the southern
terminals (KJST- KAOO- KMDT- KLNS). A little fog is possible,
too, mainly in the far nrn valleys and anywhere the sky clears
right after the rain ends.

After a possible sprinkle early Friday in the srn terminals, it
should be dry weather with mostly VFR conditions all weekend.
Morning valley fog is almost a given for each morning throughout
the weekend across the north. Some fog could also creep into
the central and SErn valleys if it gets cold enough.

.Outlook...

Sat-Sun...AM fog possible.
Mon...AM fog possible. SE low level flow, low clouds poss.
Tue...SHRA poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Dangelo
Hazardous weather outlook, Aug 22, 7:16 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
716 AM EDT Thu Aug 22 2019

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-231130-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
716 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe storms will be possible this afternoon and
evening across portions of central and south central Pennsylvania.
The main threat will be strong winds. Heavy downpours may cause
localized minor flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-231130-
Warren-McKean-Potter-Elk-Cameron-Tioga-
716 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 3:58 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT Thu Aug 22 2019

PAZ024-025-222115-
Blair PA-Cambria PA-
358 PM EDT Thu Aug 22 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...

At 357 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Prince Gallitzin State Park to near Nanty-
Glo to 7 miles northeast of Ligonier. Movement was east at 25 mph.

Brief wind gusts from the west at 40 to 50 mph and pea size hail are
possible.

Strong thunderstorms will be near...
  Prince Gallitzin State Park around 405 PM EDT.
  Blandburg around 410 PM EDT.
  Ebensburg around 415 PM EDT.
  Carrolltown around 420 PM EDT.
  Loretto, Southmont and Tipton around 430 PM EDT.
  Westmont, Johnstown and Daisytown around 435 PM EDT.

Other locations impacted by these storms include Tunnelhill, Spring
Hill, Mundys Corner, Cassandra and Elim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4061 7884 4073 7864 4074 7812 4068 7822
      4062 7817 4056 7820 4053 7818 4029 7852
      4033 7862 4028 7865 4026 7864 4024 7869
      4025 7888 4027 7889 4028 7893 4029 7902
TIME...MOT...LOC 1957Z 266DEG 18KT 4070 7850 4050 7884 4033 7916

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:58 PM EDTSpecial Weather StatementCTPBlair, Cambria77 min
Aug 22, 4:43 PM EDTSpecial Weather StatementCTPMifflin62 min
Aug 22, 5:03 PM EDTSpecial Weather StatementCTPColumbia42 min
Aug 22, 5:26 PM EDTSpecial Weather StatementCTPJuniata34 min
Aug 22, 5:33 PM EDTSpecial Weather StatementCTPAdams72 min
Aug 22, 5:48 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Aug 22, 6:18 PM EDTSpecial Weather StatementCTPAdams, York72 min
Aug 22, 6:27 PM EDTSpecial Weather StatementCTPDauphin18 min
Aug 22, 6:35 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Aug 22, 7:11 PM EDTSpecial Weather StatementCTPLancaster64 min
Aug 22, 7:25 PM EDTSpecial Weather StatementCTPLancaster20 min
Aug 22, 7:47 PM EDTSpecial Weather StatementCTPLancaster28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.